Hail, Elbert
- When
- July 11, 2:47 PM MST
- Where
- Elbert County, 7.77 mi ESE of Fondis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -104.320
Severe thunderstorms produced large hail across Elbert, Lincoln, Weld and Washington Counties. One weak tornado also touched down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail across Elbert, Lincoln, Weld and Washington Counties. One weak tornado also touched down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 11, 2:23 PM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 323 PM MDT SAT JUL 11 2009 .SHORT TERM...TWO SHORTWAVES INDICATED ON LATEST SATELLITE LOOPS...ONE IN NORTHWEST COLORADO AND THE OTHER IN SOUTHWEST COLORADO. RADAR AND LIGHTNING DATA INDICATING SCATTERED CONVECTION ACROSS WESTERN COLORADO...WITH DECENT CONVECTION IN SOUTHWEST PORTION OF CWA. AS FOR PLAINS...NO CONVECTION AT THIS TIME. CURRENT LAPS ANALYSIS SHOWING QUITE A BIT OF CIN STILL PRESENT DESPITE CAPES AVERAGE 1000-2000 J/KG. AFTER A BRIEF DECREASE IN PRECIPITABLE WATER THIS AM...VALUES HAVE SINCE BEEN ON THE INCREASE WITH NINE TENTHS OF AN INCH CURRENTLY AT KBOU. MODELS INDICATE WAVE IN NORTHWEST COLORADO TO SLIDE EAST ACROSS WYOMING THIS EVENING...WITH THE WAVE OVER SOUTHWEST COLORADO MOVING OVER CWA. BOTH WAVES TO PROVIDE THE DYNAMICS TO BREAK THE PLAINS CAP...ALLOWING SCATTERED STORMS TO MOVE ACROSS AREA. FORECAST SOUNDINGS SHOW SUFFICIENT SHEAR FOR A FEW SEVERE STORMS PRODUCING LARGE HAIL AND STRONG WIND. ONLY DRAWBACK TO THE LARGE HAIL POTENTIAL IS THE HIGH FREEZING LEVEL...AROUND 16 THOUSAND FEET A.S.L. WILL KEEP THE CURRENT SEVERE WORDING GIVEN THE DYNAMICS FROM THE SHORTWAVES. BUT MAIN CONCERN WILL BE HEAVY RAIN AND FLOODING POTENTIAL...GIVEN DEWPOINTS CURRENTLY IN THE 50S AND PRECIPITABLE WATER VALUES NEARING ONE INCH. LATEST FORECAST SOUNDINGS SHOW STORM MOTION BETWEEN 5 AND 10 KTS...A BIT SLOWER THAN EARLIER MODELS SUGGESTED. THUS...STORMS COULD END UP BEING SLOW MOVERS. THIS WILL NEED TO BE WATCHED. MOST STORMS TO END BY MIDNIGHT AS WAVES EXIT CWA...BUT SOME STORMS COULD LINGER BEYOND MIDNIGHT IN NORTHEAST CORNER. THIS ALREADY MENTIONED IN FORECASTS. ON SUNDAY...LITTLE CHANGE IN OVERALL PATTERN AS UPPER RIDGE REMAINS SOUTH OF COLORADO WITH MODEST MID LEVEL SOUTHWEST FLOW ACROSS CWA. MODELS INDICATE THETA-E AXIS SHIFTS NEAR THE EASTERN COLORADO BORDER DURING THE AFTERNOON...WITH PRECIPITABLE WATER VALUES DECREASING TO AROUNND EIGHT TENTHS ALONG FRONT RANGE. FORECAST SOUNDINGS SHOW CAPES AROUND 1000 J/KG...WITH WEAK SHEAR. AIRMASS BECOMES UNSTABLE BY AFTERNOON. SHOULD SEE STORMS DEVELOP AGAIN...MAINLY ALONG FOOTHILLS AND ACROSS PLAINS. WITH LESS CAPE AND WEAK SHEAR SHOULD LIMIT THE SEVERE POTENTIAL. HOWEVER...MODELS STILL INDICATE SURFACE FRONT MOVING SOUTH ACROSS PLAINS AFTER 21Z...WHICH COULD FOCUS AID IN SEVERE POTENTIAL. TEMPERATURE AND THICKNESS PROGS SUGGES TEMPERATURES ACROSS PLAINS NEARING 90 DEGREES WITH 70S AND 80S IN MOUNTAINS. THIS NOTED BY LATEST GUIDANCE AND SEEMS REASONABLE. CURRENT TEMPERATURE GRIDS IN LINE AND LOOK ON TRACK. .LONG TERM...MODELS HAVE THE UPPER RIDGE CENTER SHIFTING SLOWLY WESTWARD SUNDAY NIGHT INTO MONDAY. MONDAY AFTERNOON AND NIGHT...A VIGOROUS UPPER TROUGH MOVES EASTWARD TO OUR NORTH. THE UPPER RIDGE IS FLATTENED QUITE A BIT AS A RESULT MONDAY AFTERNOON INTO TUESDAY NIGHT. THE FLOW ALOFT IS WEST-NORTHWESTERLY SUNDAY NIGHT INTO MONDAY...THEN DUE WESTERLY THROUGH MONDAY AFTERNOON...THEN WEST-SOUTHWESTERLY LATER MONDAY NIGHT THROUGH TUESDAY NIGHT. JET LEVEL SPEEDS ARE PRETTY BRISK...IT BEING MID JULY. THE QG VERTICAL VELOCITY FIELDS SHOW WEAK UPWARD VERTICAL VELOCITY FOR THE FORECAST AREA SUNDAY NIGHT INTO TUESDAY. THE BOUNDARY LAYER PROGGS SHOW A WEAK SURGE MOVING ACROSS THE PLAINS SUNDAY EVENING. MONDAY HAS SOUTH-SOUTHEASTERLY FLOW. NEAR TUESDAY DAWN...DOWNSLOPING NORTHWESTERLY FLOW AT THE SURFACE IS PROGGED WITH THE PASSAGE OF THE BOTTOM OF THE UPPER TROUGH AXIS. THERE IS MORE UPSLOPE PROGGED ON THE GFS FOR TUESDAY NIGHT. FOR MOISTURE...THERE IS FAIRLY DECENT AMOUNTS SUNDAY NIGHT THROUGH MONDAY EVENING. TUESDAY DRIES OUT SOMEWHAT. PRECIPITABLE WATER VALUES ARE IN THE 1.00 TO 1.20 INCH RANGE SUNDAY NIGHT...0.80 TO 1.00 INCH LATE DAY MONDAY...AND 0.60 TO 0.80 INCH LATE DAY TUESDAY. BOUNDARY LAYER DEW POINT TEMPERATURES ARE IN THE MID 50S TO MID 60S C SUNDAY NIGHT INTO EARLY MONDAY. BY MONDAY EVENING...THESE DEW POINTS ARE PUSHED EASTWARD TO THE FAR BORDER. THE WESTERN PLAINS HAVE 40S F READINGS THEN. ON TUESDAY... MID 30S TO MID 40S F COVER ALL THE PLAINS. THERE IS A DECENT THETA-E AXIS OVER MUCH OF THE FORECAST AREA SUNDAY NIGHT...AND OVER THE THE EASTERN AND SOUTHERN FORECAST AREA LATE DAY MONDAY...THEN NOT MUCH OF ONE ANYWHERE OVER THE FORECAST AREA TUESDAY. THERE IS PRETTY DECENT CAPE OVER THE PLAINS AND FOOTHILLS SUNDAY EVENING...EVEN A BIT MORE OVER ALL THE FORECAST AREA FOR LATE DAY MONDAY. BY LATE DAY TUESDAY...LOWER CAPE VALUES ARE RELEGATED TO THE JUST THE SOUTHERN FOOTHILLS...PALMER RIDGE...AND SOUTHERN HALF OF THE URBAN CORRIDOR. THE REST OF THE FORECAST AREA HAS NONE. LAPSE RATES ARE PRETTY STEEP SUNDAY EVENING AND LATE DAY MONDAY WITH THE USUAL WEAK MID LEVEL CAPPING. FOR LATE DAY TUESDAY...THIS CAP IS MORE PRONOUNCED. THE QPF FIELDS SHOW THE BEST AMOUNTS FOR THE FORECAST AREA SUNDAY EVENING...THERE IS LESS LATE DAY MONDAY...WITH THE NAM SHOWING MORE THAN THE GFS. ON TUESDAY...THERE IS JUST A BIT ON THE NAM ONLY. FOR POPS...WILL GO WITH 20-30%S SUNDAY EVENING...10-30%S LATE DAY MONDAY...10-20%S LATE DAY TUESDAY. HIGH TEMPERATURES ON MONDAY LOOK 1-2 C WARMER THEN SUNDAYS...WITH TUESDAYS...PROGGED 1-3 C COOLER. FOR THE LATER DAYS...WEDNESDAY THROUGH SATURDAY ...MODELS HAVE THE UPPER RIDGE CENTER SOUTH TO SOUTHWEST OF COLORADO THROUGH THE PERIOD. THE MOISTURE IS NOT GREAT AND TEMPERATURES LOOK AT A BIT ABOVE SEASONAL NORMALS. && .AVIATION...SCATTERED STORMS TO MOVE OFF FOOTHILLS ACROSS URBAN CORRIDOR THROUGH AROUND 04Z...WITH POTENTIAL TO AFFECT AREA AIRPORTS. STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-50 KNOTS AND VERY LOW VISIBILITIES OF 1 MILE OR LESS IN HEAVY RAIN. EXPECTING VFR CONDITIONS AFTER 04Z AS POTENTIAL FOR FOG AND STRATUS TO BE WELL EAST OF AIRPORTS. CHANCE FOR STORMS AFTER 18Z SUNDAY...PRODUCING GUSTY WINDS AND BRIEF HEAVY RAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1028 AM MDT SAT JUL 11 2009 COZ030>051-121200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1028 AM MDT SAT JUL 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND FOOTHILLS...SPREADING ACROSS THE PLAINS BY 2 PM. GIVEN STRONG INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE...SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE ACROSS THE FRONT RANGE URBAN CORRIDOR AND EASTERN PLAINS WITH LARGE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAIN. RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE IN 30 MINUTES...PRODUCING SOME FLOODING ESPECIALLY IN URBAN AND LOW LYING AREAS. AN UPPER LEVEL DISTURBANCE COMBINED WITH DAYTIME HEATING AND ABUNDANT MOISTURE WILL CREATE THE CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS FOR MOST OF THE FORECAST AREA ON SUNDAY. THEN FOR ALL OF NEXT WEEK A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE IN THE DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM. D-L/RJK
The Denver radar (KFTG), 71 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
10 hail, 1 tornado. Local standard time, as filed.
A tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182020, 182021, 182022, 182023, 182024, 182032, 182031, 182025, 182027, 182028, 182030.